Florida, 2004

Damaging Wind in Florida, July 6, 2004

July 6, 2004 · NWS JAX · 1 event in 1 county or zone

Wind gusts around 55 knots. " A houseboat roof was blown off, trees snapped, and powerlines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Wind gusts around 55 knots. Witness reported that workers had to grab grounded objects to remain in place a "howling winds rotating around the boatyard...took all loose objects away and some heavy steel doors snapped." A houseboat roof was blown off, trees snapped, and powerlines were blown down. The wind was "loud and scary" and some debris was found a block away from the boatyard. Hail was reported prior to the onset of strong winds. The boatyard is located on the Ortega river on the Jacksonville Westside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 6, 1:25 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 1:25 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT TUE JUL 6 2004

.SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS ONGOING EARLY THIS
AFTERNOON...PRIMARILY OVER THE GEORGIA PORTION. RATHER TYPICAL OF A
HIGH INSTABILITY BUT DRY MID LEVEL ENVIRONMENT...STORMS ARE
INITIATING QUICKLY ALONG SURFACE CONVERGENCE BANDS...BUT GROWTH IS
BEING LIMITED BY ENTRAINMENT. EXPECT THIS TREND TO CONTINUE FOR
MOST OF THE FORECAST AREA...BUT A DIFFERENT ENVIRONMENT REMAINS OVER
SOUTHERN PORTIONS. SLIGHTLY MORE MOIST MID LEVELS WILL LEAD TO
SCATTERED COVERAGE THROUGH THIS EVENING. LOOKS AS THOUGH STORMS
WILL HAVE A BETTER CHANCE FOR SUSTAINED DEVELOPMENT...LEADING TO
PERHAPS A PULSE SEVERE STORM WITH WET MICROBURSTS THE LIKELY
CULPRIT.

HIGH HEAT INDICES TO CONTINUE INTO THE EARLY EVENING HOURS WITH
VALUES AS HIGH AS 108 IN AREAS THAT ESCAPE RAIN. WILL CONTINUE TO
HIGHLIGHT IN HWO.

FOR WEDNESDAY...SHORTWAVE TROUGH APPROACHING FROM THE WEST WILL
ALLOW HEIGHTS TO LOWER A BIT...RESULTING IN LESS SUBSIDENCE AND MAX
TEMPS COUPLE OF DEGREES COOLER. WITH DEWPOINTS IN THE 73 TO 76
RANGE...WE WILL STILL BE DEALING WITH HEAT INDICES OF AROUND 103.
WILL PROBABLY BE ABLE TO OMIT MENTION IN ZONES FOR NOW. MODELS BECOME
QUITE DIVERGENT ON POPS BY WEDNESDAY AFTERNOON WITH THE MET GUIDANCE
INDICATING GENERALLY 20 TO 30 POPS AND THE GFS NEARLY 70 PERCENT FOR
THE WESTERN ZONES. WILL FAVOR THE ETA FOR THIS PACKAGE AS IT LOOKS
LIKE THE GFS IS TOO AGGRESSIVE THIS SOON WITH FRONTAL PROGRESSION OUT
OF THE TENNESSEE VALLEY. IN ADDITIONS WEST-NORTHWEST FLOW IS NOT
CLIMATOLOGICALLY FAVORED FOR HIGH POPS...ESPECIALLY ACROSS THE
WESTERN ZONES.

WILL CONTINUE THIS TREND THROUGH THURSDAY AFTERNOON...AS MESOETA
BRINGS CURRENT DRY MID LEVEL AIR OVER THE BAHAMAS AROUND THE
PENINSULA AND INTO APALACHEE BAY. MESO-ETA MAY BE OVERDONE WITH
THIS FEATURE WITH MEAGER POPS DEPICTED FOR THE WEST COAST. WILL
GENERALLY USE A BLEND OF GUIDANCE FOR THESE AREAS.

AS SHORTWAVE EXITS OFF THE EAST COAST...RIDGE ALOFT WILL BE ALLOWED
TO BUILD ONCE AGAIN...TO AROUND 593DM. WILL GENERALLY KEEP LOW END
SCATTERED FOR MOST LOCATIONS...FAVORING INLAND SECTIONS SLIGHTLY.

.LONG TERM...PRETTY MUCH CLIMO CONDITIONS EXPECTED FOR THE LONG TERM
WITH FEW CHANGES TO THE GRIDS. WILL NEED TO MONITOR POSSIBLE WAVE BY
EARLY NEXT WEEK APPROACHING THE NORTHERN CARIBBEAN.
&&

.MARINE...W FLOW MUCH LIGHTER AROUND 5 KT NOW AT 41012 WITH SEAS NEAR
2 FT. SEA BREEZE OCCURRING NOW AT ST AUGUSTINE CMAN. EXPECT FLOW TO
VEER TO S TO SW AROUND 00Z THEN MORE W TOWARD EARLY MORNING DUE TO
RIDGE REMAINING ANCHORED OVER SRN FL. SFC TROUGH MOVING TOWARD THE MID
ATLC COAST ON THU WILL PROBABLY KEEP SFC RIDGE S OF THE AREA UNTIL
FRIDAY WHEN 5H RIDGE BUILDS BACK NWD. SEAS STILL REMAINING MAINLY BELOW
3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 74 96 72 93 / 10 30 20 40
SSI 77 94 76 91 / 10 20 20 40
JAX 75 96 73 93 / 10 30 20 40
SGJ 75 92 75 91 / 10 30 20 40
GNV 73 95 72 94 / 20 40 20 40
OCF 73 95 72 94 / 30 40 20 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...JTD/MH
MARINE...ARS
Hazardous weather outlook, Jul 6, 10:00 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT TUE JUL 6 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1046 AM EDT TUE JUL 6 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT INDICES 105 TO 108 THIS AFTERNOON...

HIGH MOISTURE VALUES COMBINED WITH TEMPERATURES IN THE MID TO UPPER
90S...WILL LEAD TO HEAT INDICES TOPPING THE 100 DEGREE MARK THIS
AFTERNOON. FOR AREAS AWAY FROM THE COAST...HEAT INDICES WILL BE AS
HIGH AS 108 DEGREES BY MID AFTERNOON OVER INTERIOR PORTIONS OF
GEORGIA AND 106 ELSEWHERE. IF POSSIBLE...IT IS RECOMMENDED THAT
RESIDENTS REMAIN INDOORS AS MUCH AS POSSIBLE DURING THE WARMEST PART
OF THE DAY. IF YOU MUST BE OUTSIDE...BE SURE TO TAKE IN PLENTY
OF FLUIDS AND LIMIT EXPOSURE AS NECESSARY.

DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. AS
THE WEST COAST SEABREEZE MOVES INLAND...THUNDERSTORMS WILL DEVELOP
THEN INCREASE IN COVERAGE AS THE SEABREEZES AND STORM OUTFLOWS
COLLIDE. THE GREATEST COVERAGE OF STORMS IS EXPECTED ACROSS INTERIOR
SECTIONS OF NORTH FLORIDA. ALTHOUGH STORM COVERAGE WILL CONTINUE TO
BE LESS THAN THE PAST FEW WEEKS...STORMS THAT DO FORM WILL BE CAPABLE
OF PRODUCING GUSTY WINDS 50 MPH ALONG WITH SMALL HAIL. AN ISOLATED
SEVERE STORM IS ALSO POSSIBLE. STORMS WILL PERSIST THROUGH SUNSET
BEFORE
WEAKENING AS THEY MOVE SOUTH AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH DAY SEVEN...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT/DEESE

In the hours before

Special weather statement, Jul 6, 3:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT TUE JUL 6 2004

FLZ032-037-062130-
CLAY FL-PUTNAM FL-
447 PM EDT TUE JUL 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLAY AND
NORTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 530 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHEAST OF PENNEY
FARMS...OR ABOUT 16 MILES SOUTHWEST OF FRUIT COVE...MOVING WEST AT 10
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND GREEN COVE SPRINGS...BOSTWICK AND PENNEY FARMS THROUGH 530 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS...MAINLY ALONG
U.S. HIGHWAY 17 FROM GREEN COVE SPRINGS TO BOSTWICK.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 6, 3:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT TUE JUL 6 2004

FLZ023-062130-
BAKER FL-
450 PM EDT TUE JUL 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BAKER COUNTY...OR ABOUT 20 MILES
NORTHEAST OF LAKE CITY...STATIONARY. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 6, 4:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT TUE JUL 6 2004

GAZ149-163-062145-
ATKINSON GA-CLINCH GA-
501 PM EDT TUE JUL 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
AND ATKINSON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 545 PM EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
COGDELL...OR ABOUT 6 MILES NORTH OF HOMERVILLE...MOVING SOUTHWEST AT
5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND COGDELL...ARGYLE AND HOMERVILLE THROUGH 545 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS...MAINLY ALONG STATE ROAD 89
BETWEEN HOMERVILLE AND PEARSON.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 6, 4:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT TUE JUL 6 2004

FLZ032-037-062200-
CLAY FL-PUTNAM FL-
522 PM EDT TUE JUL 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN CONTINUED FOR SOUTHERN CLAY
AND NORTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 600 PM EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHWEST OF BOSTWICK TO 5 MILES SOUTH OF PENNEY
FARMS...MOVING WEST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND ORANGE MILLS...BOSTWICK...PENNEY FARMS
AND CARRAWAY THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 6, 4:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT TUE JUL 6 2004

FLZ040-062215-
MARION FL-
526 PM EDT TUE JUL 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN CONTINUED FOR EASTERN MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM
EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES SOUTHEAST OF OCALA TO 13 MILES SOUTH OF JUNIPER SPRINGS...OR
ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF OCALA TO 8 MILES
WEST OF PAISLEY...MOVING NORTHWEST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEIRSDALE...
SUMMERFIELD...SILVER SPRINGS SHORES...SANTOS...OCKLAWAHA...MOSS
BLUFF...LAKE WEIR...BELLEVIEW AND THE OCALA METRO AREA THROUGH 615 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS...MAINLY ON THE EASTERN SIDE OF THE OCALA METRO AREA.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jul 6, 4:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT TUE JUL 6 2004

GAZ149-163-062215-
ATKINSON GA-CLINCH GA-
532 PM EDT TUE JUL 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN CONTINUED FOR NORTHERN
CLINCH AND ATKINSON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 615 PM EDT...

AT 532 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES SOUTH OF PEARSON TO 4 MILES SOUTH OF PEARSON...OR ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF HOMERVILLE TO 4 MILES SOUTH
OF PEARSON...MOVING WEST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PEARSON AND WILLACOOCHEE
THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS...MAINLY ALONG STATE ROAD 89 FROM HOMERVILLE TO PEARSON.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The Jacksonville radar (KJAX), 26 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 6, 4:45 PM EST
Where
Duval County, Wesconnett
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.250, -81.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405803.